Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 48, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Mar 2, 2020, 10:45 PM CST for Benton County, Carroll County, Henry County, Tennessee. It was in force for 45 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 2, 2020, 10:45 PM CST (04:45 UTC)
- Expired
- Mar 2, 2020, 11:30 PM CST
- In force
- 45 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Benton County, TN, Carroll County, TN, Henry County, TN
The radar
The Ft Campbell radar (KHPX), 92 km from the middle of the area, began a volume at 04:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 2, 10:45 PM CST | TSTM WND DMG | 3 Sse Mckenzie, TN | TREE DOWN NEAR BERNIE THOMAS ROAD. |
| Mar 2, 10:50 PM CST | TSTM WND DMG | Mckenzie, TN | POWER LINES DOWN. |
| Mar 2, 10:56 PM CST | TSTM WND DMG | 1 Ne Huntingdon, TN | A SMALL HOME WAS DESTROYED ON CHAPEL HILL ROAD NEAR HIGHWAY 77. TREES DOWN ALONG HIGHWAY 77 AND HIGHWAY 219. POSSIBLE TORNADO. |
| Mar 2, 11:07 PM CST | TSTM WND DMG | 3 N Camden, TN | MULTIPLE HOMES DAMAGED AND TREES DOWN NEAR BALLARD ROAD AND HIGHWAY 69. |
| Mar 2, 11:07 PM CST | TSTM WND DMG | 3 N Camden, TN | 1 LARGE TREE DOWN. DAMAGE TO HOME WITH DAMAGE CONSISTING OF ROOF DAMAGE, FASCIA, GUTTERS, AND GARAGE DOOR. |
| Mar 2, 11:07 PM CST | TORNADO | 2 Ne Camden, TN | *** 1 FATAL, 2 INJ *** NUMEROUS HOMES SUFFERED SIGNIFICANT DAMAGE FROM EF-2 TORNADO THAT MOVED NORTH OF CAMDEN. THE TORNADO BEGAN NEAR HIGHWAY 69, CROSSING BALLARD ROAD AND BETHEL CHURCH ROAD, BEFORE LIFTING NEAR BEAVERDAM ROAD NORTH OF EVA. |
| Mar 2, 11:07 PM CST | TORNADO | 2 Ne Camden, TN | *** 1 INJ *** SEVERAL LARGE TREES DOWN, SIGNIFICANT DAMAGE TO 15 TO 20 HOMES. POSSIBLE TORNADO STARTED NEAR HWY 69 AND BALLARD MOVING EAST INTO COMMUNITY OF EVA. |
| Mar 2, 11:07 PM CST | TORNADO | 2 Ne Camden, TN | SEVERAL LARGE TREES DOWN, SIGNIFICANT DAMAGE TO MULTIPLE HOMES. POSSIBLE TORNADO STARTED NEAR HWY AND 69 AND BALLARD MOVING EAST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 2, 5:21 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 4.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 346 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 559 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.5
The text
As transmitted.
620
WUUS54 KMEG 030445
SVRMEG
TNC005-017-079-030530-
/O.NEW.KMEG.SV.W.0048.200303T0445Z-200303T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
1045 PM CST Mon Mar 2 2020
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Northern Benton County in western Tennessee...
Northeastern Carroll County in western Tennessee...
Southern Henry County in western Tennessee...
* Until 1130 PM CST.
* At 1045 PM CST, a severe thunderstorm was located near McKenzie,
moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
McKenzie, Huntingdon, Camden, Bruceton, Vale, Springville, Hollow
Rock, Big Sandy, Henry, Mansfield, Haigler Ridge, Manleyville,
Hico, Van Dyke, Mixie, Spring Creek, Crews Store, Ephesus and
Nathan Bedford Forrest State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 100 AM CST for western
Tennessee.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3613 8792 3611 8794 3608 8796 3601 8847
3618 8853 3633 8797 3627 8794 3622 8795
3621 8794 3618 8793 3617 8792
TIME...MOT...LOC 0445Z 256DEG 33KT 3612 8841
HAIL...1.00IN
WIND...60MPH
$$3 follow-up statements
629
WWUS54 KMEG 030456
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
1056 PM CST Mon Mar 2 2020
TNC005-017-079-030530-
/O.CON.KMEG.SV.W.0048.000000T0000Z-200303T0530Z/
Benton TN-Carroll TN-Henry TN-
1056 PM CST Mon Mar 2 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CST
FOR NORTHERN BENTON...NORTHEASTERN CARROLL AND SOUTHEASTERN HENRY
COUNTIES...
At 1056 PM CST, a severe thunderstorm was located over Vale, or 10
miles south of Paris, moving east at 40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Camden, Bruceton, Vale, Springville, Hollow Rock, Big Sandy,
Mansfield, Haigler Ridge, Manleyville, Mixie, Spring Creek, Crews
Store, Ephesus and Nathan Bedford Forrest State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 100 AM CST for western
Tennessee.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3613 8792 3611 8794 3608 8796 3603 8834
3618 8836 3633 8797 3627 8794 3622 8795
3621 8794 3618 8793 3617 8792
TIME...MOT...LOC 0456Z 256DEG 33KT 3615 8828
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$202
WWUS54 KMEG 030515
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
1115 PM CST Mon Mar 2 2020
TNC017-079-030525-
/O.CAN.KMEG.SV.W.0048.000000T0000Z-200303T0530Z/
Carroll TN-Henry TN-
1115 PM CST Mon Mar 2 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CARROLL AND
SOUTHEASTERN HENRY COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3613 8792 3611 8794 3608 8796 3607 8805
3618 8811 3622 8795 3621 8794 3618 8793
3617 8792
TIME...MOT...LOC 0515Z 256DEG 33KT 3619 8806
$$
TNC005-030530-
/O.CON.KMEG.SV.W.0048.000000T0000Z-200303T0530Z/
Benton TN-
1115 PM CST Mon Mar 2 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CST
FOR EAST CENTRAL BENTON COUNTY...
At 1115 PM CST, a severe thunderstorm was located near Springville,
or 9 miles north of Camden, moving east at 40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Camden and Nathan Bedford Forrest State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3613 8792 3611 8794 3608 8796 3607 8805
3618 8811 3622 8795 3621 8794 3618 8793
3617 8792
TIME...MOT...LOC 0515Z 256DEG 33KT 3619 8806
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$756
WWUS54 KMEG 030526
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
1126 PM CST Mon Mar 2 2020
TNC005-030536-
/O.EXP.KMEG.SV.W.0048.000000T0000Z-200303T0530Z/
Benton TN-
1126 PM CST Mon Mar 2 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BENTON COUNTY
WILL EXPIRE AT 1130 PM CST...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning will be allowed to expire.
LAT...LON 3613 8792 3611 8794 3608 8796 3607 8805
3618 8811 3622 8795 3621 8794 3618 8793
3617 8792
TIME...MOT...LOC 0526Z 256DEG 33KT 3621 8795
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 2, 8:54 PM CST, 1 hour 51 minutes earlier.
Area forecast discussion, Mar 2, 8:54 PM CST, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service Memphis TN 854 PM CST Mon Mar 2 2020 .UPDATE... The lack of upper-level support across the Mid-South kept discrete convection from developing in the warm sector through 8 PM. However, as the shortwave trough over the Plains moves east, we're beginning to see showers and thunderstorms popping north of Memphis. Convective inhibition has developed for surface based parcels following sunset, but MUCAPE values are still on the order of 1000-1500 J/kg at this time. Effective bulk wind difference has increased to 40-50 kts with the strengthening low- level jet, which will support organized storms for several more hours. These storms will present a hail threat initially given the steep 700-500mb lapse rates, but as storms congeal into clusters/line segments along the approaching cold front, the wind threat will increase and large hail threat will decrease accordingly. A tornado is possible should any storms become rooted in the boundary layer. Strong low-level shear will be present with 0-1km SRH on the order of 400 m2/s2. There is still some uncertainty with this system, but it's beginning to show its cards. MJ && .PREV DISCUSSION... /issued 325 PM CST Mon Mar 2 2020/ DISCUSSION... Severe weather chances are the primary concern tonight. Moist and unstable air is advecting into the Mid-South. Surface dewpoints are climbing to 60F in many locations and SBCAPE values of 1500 j/kg are spreading into the region from AR. A weak surface low over NW AR is expected to track roughly along the MO/AR and KY/TN state lines. Meanwhile, a potent shortwave moving into the region will strengthen the wind fields. 850 mb winds increase to over 40 kts while 700 mb winds increase to over 50 kts early this evening. Deeper lift associated with the shortwave will initiate storms late this afternoon into early this evening near the warm front that stretches ENE from the surface low. Latest CAMS suggest discrete cells are possible south of the warm front across the northern tier of Mid-South counties. Mid level lapse rates are very steep with rates above 8 c/km which will aid in the production of large hail and possible very large hail. Meanwhile the increasing wind fields along with some backing of the low level winds due to the surface low will create favorable hodographs for tornadoes. 0-1 km helicity values jump markedly after 00z to over 300 m2/s2. As a result tornadoes are also possible. This activity across northern parts of the area may eventually form into an MCS before crossing the TN River sometime around or just after midnight with an increasing damaging wind threat. Also expect thunderstorms to develop along the cold front trailing SW from the surface low. CAMs have a variety of solutions regarding the amount of convection along this front but would count on more clusters developing and moving across the areas along and south of I-40 from late evening well into the overnight hours. There will still be enough instability and shear for the severe threat to continue well into the overnight hours. Locally heavy rainfall is possible with isolated flash flooding. Severe threat should diminish after 3 am with instability finally waning. Lingering showers and possible a few thunderstorms over NE MS will shift east Tuesday morning. Expect the remainder of the day to be quiet and mild with highs in the 60s and sun across the north of the TN/MS line. The next system to affect the region will be an upper low moving across the gulf coast states Tuesday night through Thursday. Models have generally coalesced around a solution that will result in a wet period for north MS during this time frame though forecast rain amounts are much lower than they were looking like a couple days ago. Around an inch possible Tuesday night through Thursday across parts of north MS. 12z models do show some disagreement by Wednesday night into Thursday with the GFS spreading rain further north thanks to a more northerly track of the upper low while the ECMWF/Canadian keep most of the rain south of I-40. At this point the blend looks ok considering that the ensembles spread the rain a bit further north. Friday into the weekend looks dry as the upper low exits and is swallowed by a large upper trough digging into the eastern U.S. This will result in some seasonably cool weather Friday into the Saturday. Sunday should be a bit milder as an upper ridge builds in. Another system brings more rain by Monday. SJM && .AVIATION... /00Z TAFs/ Showers and thunderstorms will move across the Mid-South overnight along/ahead of a cold front. This will result in thunder on station at most sites with a period of MVFR ceilings. Northwest winds will overspread the area late tonight and continue at 8-10 kts on Tuesday. Sky conditions will gradually clear in the post- frontal air mass with VFR conditions tomorrow. MJ && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Mar 2, 5:27 PM CST, 5 hours 18 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Memphis TN 527 PM CST Mon Mar 2 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-031200- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 527 PM CST Mon Mar 2 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Tonight There is a slight risk for severe thunderstorms over most of the Midsouth through tonight. A Tornado Watch is in effect until 1 AM for most areas north of Interstate 40. The most likely time for severe thunderstorms will extend from early this evening until around midnight north of Interstate 40, and late this evening through the overnight hours along and south of I-40. Large hail will be the primary risk. Secondary risks include damaging winds, tornadoes, and locally heavy rainfall along with isolated flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested this evening for areas north of Interstate 40.
In the hours before
Special weather statement, Mar 2, 9:53 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Memphis TN
953 PM CST Mon Mar 2 2020
TNZ003-004-020-021-030445-
Carroll TN-Weakley TN-Henry TN-Gibson TN-
953 PM CST Mon Mar 2 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1045 PM CST
FOR...
Northwestern Carroll County in western Tennessee...
Southern Weakley County in western Tennessee...
Southwestern Henry County in western Tennessee...
Central Gibson County in western Tennessee...
At 952 PM CST...a strong thunderstorm producing pea size hail or
larger was located over Dyer, or near Trenton, moving east at 50 mph.
People in northwestern Carroll...southern Weakley...southwestern
Henry and central Gibson Counties should monitor this storm closely.
LAT...LON 3619 8816 3618 8816 3617 8817 3616 8817
3614 8819 3613 8819 3595 8900 3614 8907
3640 8823 3620 8814
TIME...MOT...LOC 0352Z 251DEG 45KT 3607 8895Local storm report, Mar 2, 10:32 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1032 PM CST MON MAR 02 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM TSTM WND DMG MALDEN 36.58N 89.98W
03/02/2020 DUNKLIN MO LAW ENFORCEMENT
AN EMPTY RAIL CAR WAS BLOWN OVER.
&&The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 2, 9:53 PM CST | Special Weather Statement | MEG | Gibson, Henry | 52 min |
| Mar 2, 10:01 PM CST | Severe Thunderstorm Warning | MEG | Carroll, Gibson, Henry, Weakley | 44 min |
| Mar 2, 11:02 PM CST | Tornado Warning | MEG | Benton, Henry | 25 min |
| Mar 3, 1:30 AM CST | Special Weather Statement | MEG | Henderson | 30 min |
| Mar 3, 1:38 AM CST | Severe Thunderstorm Warning | MEG | Benton, Decatur, Henderson | 30 min |
| Mar 3, 1:50 AM CST | Severe Thunderstorm Warning | MEG | Shelby, Tipton | 19 min |
| Mar 3, 2:53 AM CST | Severe Thunderstorm Warning | MEG | Carroll, Crockett, Henderson, Madison | 29 min |
| Mar 3, 3:11 AM CST | Severe Thunderstorm Warning | MEG | Fayette, Hardeman | 49 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.